Caution against contaminated Chinese herbs "Rhizoma et Radix Notopterygii" and "Radix Dipsaci"
13 Sep 2010
The Department of Health (DH) today (September 13) advised members of the public who have purchased any of two Chinese herbs, "Rhizoma et Radix Notopterygii" and "Radix Dipsaci", from a licensed Chinese herbal medicines retailer in North Point, American Ginseng Co., not to consume the herbs as they were found to be contaminated with aconitum alkaloids, which can be poisonous if consumed.
The DH continued investigation into an aconitum alkaloid poisoning case, which involved a 55-year-old woman with a history of taking Chinese herbs bought from American Ginseng Co.
During investigation conducted in American Ginseng Co., all stocks of the 11 types of herbs listed in the patient's formula were seized for chemical analysis. Amongst them, a sample of "Rhizoma et Radix Notopterygii" was found to contain "yunaconitine" by Government Laboratory today. Four other types of herbs were also collected for investigation because they resembled the yunaconitine-containing herbs chemically or morphologically. Amongst them, "yunaconitine" and "crassicauline A" were detected in one sample of "Radix Dipsaci".
"Yunaconitine" and "crassicauline A" are aconitum alkaloids. Aconitum alkaloids can cause poisoning symptoms including numbness of mouth and limbs, nausea and vomiting, limb weakness, breathing difficulties and cardiac arrhythmia, which are compatible with patient's clinical diagnosis of aconitum alkaloids poisoning.
DH will continue investigation of the source of contamination. Therefore, samples have been collected from the Chinese herbal medicines wholesalers for urgent chemical testing and the retailer, American Ginseng Co., is being further questioned on details of its drug handling practices.
"Rhizoma et Radix Notopterygii" is used to relieve pain and rheumatic condition. "Radix Dipsaci" is used to replenish the liver and the kidney, strengthen musculoskeletal tissues and heal bone fractures. Both herbs should not contain "yunaconitine" and "crassicauline A".
So far, no other report has been received of patients feeling unwell after taking the two Chinese herbs in question.
Members of the public who have purchased "Rhizoma et Radix Notopterygii" or "Radix Dipsaci" from the involved retailer should immediately stop using it. They should seek advice from their health care professionals at once if feeling unwell after taking "Rhizoma et Radix Notopterygii" or "Radix Dipsaci".
Any remaining of the two Chinese herbs must be submitted to the Chinese Medicine Division of DH at 2/F, Public Health Laboratory Centre, 382 Nam Cheong Street, Kowloon during office hours, as they may contain toxic substances.